HEALTH FEATURE ARCHIVE

Kava Kava Knocked By FDA

Kava kava has been much advertised as a sedative, muscle relaxant and diuretic and, in recent years, has become very popular. It is sold without a prescription. Some while ago MedicineNet carried a couple of stories about the dangers of kava kava. One story was titled Kava Kava - Herb Hurts Liver. The other was called Rhubarb - Over Kava Kava Alert.

To my mind, medicinal herbs such as kava kava should be regulated by the FDA just like prescription drugs in the US. It is impossible for anyone to remember all the different health warnings about different herbs. Why not have the FDA protect us from adverse herb effects?

Frederick Hecht, MD, FAAP
Associate Chief Medical Editor, MedicineNet.com


KAVA-CONTAINING DIETARY SUPPLEMENTS MAY BE ASSOCIATED WITH SEVERE LIVER INJURY

March 27, 2002 - The Food and Drug Administration (FDA) is advising consumers of the potential risk of severe liver injury associated with the use of kava-containing dietary supplements. Kava (Piper methysticum) is a plant indigenous to the islands in the South Pacific where it is commonly used to prepare a traditional beverage. Supplements containing the herbal ingredient kava are promoted for relaxation (e.g., to relieve stress, anxiety, and tension), sleeplessness, menopausal symptoms and other uses. FDA has not made a determination about the ability of kava dietary supplements to provide such benefits.

Liver-related risks associated with the use of kava have prompted regulatory agencies in other countries, including those in Germany, Switzerland, France, Canada, and the United Kingdom, to take action ranging from warning consumers about the potential risks of kava use to removing kava-containing products from the marketplace. Although liver damage appears to be rare, FDA believes consumers should be informed of this potential risk.

Kava-containing products have been associated with liver-related injuries - including hepatitis, cirrhosis, and liver failure -- in over 25 reports of adverse events in other countries. Four patients required liver transplants. In the U.S., FDA has received a report of a previously healthy young female who required liver transplantation, as well as several reports of liver-related injuries.

Given these reports, persons who have liver disease or liver problems, or persons who are taking drug products that can affect the liver, should consult a physician before using kava-containing supplements.

Consumers who use a kava-containing dietary supplement and who experience signs of illness associated with liver disease should also consult their physician. Symptoms of serious liver disease include jaundice (yellowing of the skin or whites of the eyes) and brown urine. Non-specific symptoms of liver disease can include nausea, vomiting, light-colored stools, unusual tiredness, weakness, stomach or abdominal pain, and loss of appetite.

FDA urges consumers and their health care professionals to report any cases of liver and other injuries that may be related to the use of kava-containing dietary supplements. Adverse events associated with the use of dietary supplements should be reported as soon as possible to FDA's MedWatch program by calling their toll-free number (1-800-332-1088) or through the Internet (http://www.fda.gov/medwatch).

The presence of kava in a supplement should be identified on the product label in the "Supplement Facts" box. The following are commonly used names for kava:

  • ava
  • ava pepper
  • awa
  • intoxicating pepper
  • kava
  • kava kava
  • kava pepper
  • kava root
  • kava-kava
  • kawa
  • kawa kawa
  • kawa-kawa
  • kew
  • Piper methysticum
  • Piper methysticum Forst.f.
  • Piper methysticum G. Forst.
  • rauschpfeffer
  • sakau
  • tonga
  • wurzelstock
  • yangona

FDA will continue to investigate the relationship, if any, between the use of dietary supplements containing kava and liver injury. The agency's investigation includes attempting to determine a biological explanation for the relationship and to identify the different sources of kava in the U.S. and Europe. The agency will alert consumers, and if warranted, take additional action as more information becomes available.

(Source: http://www.cfsan.fda.gov/)
Last Editorial Review: 3/27/2002